Alert archive / Virginia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 155, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 14, 2014, 7:40 PM EDT for Montgomery County, Pulaski County, City of Radford, Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2014, 7:40 PM EDT (23:40 UTC)
- Expired
- Jul 14, 2014, 8:21 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties City of Radford, VA, Montgomery County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 22 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 7:52 PM EDT | TSTM WND DMG | 1 S Graysontown, VA | THREE TREES DOWN AT THE INTERSECTION OF SIMPKINSTOWN ROAD AND LEAD MINE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
411
WUUS51 KRNK 142340
SVRRNK
VAC121-155-750-150045-
/O.NEW.KRNK.SV.W.0155.140714T2340Z-140715T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
THE CITY OF RADFORD IN SOUTHWEST VIRGINIA...
SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
SOUTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 845 PM EDT
* AT 740 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DRAPER...
MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
PILOT...
AND FAIRLAWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR CLAYTOR LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3693 8068 3702 8076 3725 8045 3708 8027
3707 8029 3699 8051 3701 8051 3698 8055
TIME...MOT...LOC 2340Z 238DEG 18KT 3699 8069
HAIL...<.75IN
WIND...60MPH
$$
DS3 follow-up statements
817
WWUS51 KRNK 142358
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT MON JUL 14 2014
VAC121-155-750-150045-
/O.CON.KRNK.SV.W.0155.000000T0000Z-140715T0045Z/
CITY OF RADFORD VA-MONTGOMERY VA-PULASKI VA-
758 PM EDT MON JUL 14 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR
SOUTHWESTERN MONTGOMERY AND SOUTHEASTERN PULASKI COUNTIES AND THE
CITY OF RADFORD...
AT 758 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GRAYSONTOWN...
MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
PILOT...
AND CLAYTOR LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3705 8064 3723 8043 3708 8027 3707 8029
3699 8051 3701 8051 3698 8055 3695 8063
TIME...MOT...LOC 2358Z 240DEG 22KT 3705 8054
HAIL...<.75IN
WIND...60MPH
$$
DS841
WWUS51 KRNK 150008
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT MON JUL 14 2014
VAC155-150018-
/O.CAN.KRNK.SV.W.0155.000000T0000Z-140715T0045Z/
PULASKI VA-
808 PM EDT MON JUL 14 2014
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN PULASKI COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3704 8056 3704 8055 3706 8054 3710 8058
3720 8040 3708 8027 3707 8030 3699 8051
3701 8052 3699 8054
TIME...MOT...LOC 0008Z 238DEG 18KT 3708 8049
$$
VAC121-750-150045-
/O.CON.KRNK.SV.W.0155.000000T0000Z-140715T0045Z/
CITY OF RADFORD VA-MONTGOMERY VA-
808 PM EDT MON JUL 14 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR
SOUTHWESTERN MONTGOMERY COUNTY AND THE CITY OF RADFORD...
AT 808 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CHILDRESS...
MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
PILOT...
AND CHILDRESS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3704 8056 3704 8055 3706 8054 3710 8058
3720 8040 3708 8027 3707 8030 3699 8051
3701 8052 3699 8054
TIME...MOT...LOC 0008Z 238DEG 18KT 3708 8049
HAIL...<.75IN
WIND...60MPH
$$
DS506
WWUS51 KRNK 150021
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT MON JUL 14 2014
VAC121-750-150031-
/O.CAN.KRNK.SV.W.0155.000000T0000Z-140715T0045Z/
CITY OF RADFORD VA-MONTGOMERY VA-
821 PM EDT MON JUL 14 2014
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHWESTERN MONTGOMERY COUNTY AND THE CITY OF RADFORD IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3704 8056 3704 8055 3706 8054 3710 8058
3720 8040 3708 8027 3707 8030 3699 8051
3701 8052 3699 8054
TIME...MOT...LOC 0020Z 238DEG 18KT 3711 8042
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:17 PM EDT, 23 minutes earlier.
Area forecast discussion, Jul 14, 7:17 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 717 PM EDT MON JUL 14 2014 .SYNOPSIS... A STRONG COLD FRONT IN THE UPPER MIDWEST WILL DROP SOUTHEAST TOWARD THE REGION OVERNIGHT BEFORE SLIDING THROUGH THE AREA LATER TUESDAY INTO TUESDAY NIGHT. COOL HIGH PRESSURE FOLLOWS THE FRONT FOR WEDNESDAY AND THURSDAY BRINGING DRIER AIR TO THE REGION. ON FRIDAY AND SATURDAY A CHANCE OF PRECIPITATION RETURNS TO THE AREA...AS LOW PRESSURE TRACKS FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY. && .NEAR TERM /THROUGH TUESDAY/... AS OF 342 PM EDT MONDAY... AN UPPER LEVEL LOW OVER THE GREAT LAKES WILL BECOME QUASI- STATIONARY THIS AFTERNOON. THIS WILL SLOW THE COLD FRONT FROM PROGRESSING EASTWARD TO MUCH TODAY AND TONIGHT. THERE IS A SIGNIFICANT SHORT WAVE TRACKING ALONG THE FRONT THAT IS FORECASTED TO MOVE ACROSS THE OHIO VALLEY THIS EVENING THEN TO NEW ENGLAND OVERNIGHT. THIS WILL KEEP THE STRONGER DYNAMICS AND STORMS NORTH OF THE AREA. WITH AMPLE HEATING AND MOISTURE...STRONG TO SEVERE SCATTERED STORMS IN A PRE- FRONTAL ENVIRONMENT WILL TRACK EAST ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL BECOME NORTH TO SOUTH LINED SEGMENTS PRODUCING STRAIGHT LINE WINDS. SPC HAS THE AREA IN A SLIGHT RISK WITH THE MAIN THREAT BEING STRONG WINDS. HAIL IS POSSIBLE WITH ANY STORM...HOWEVER THE WARM LAYER IS AROUND 9KFT THICK. CELLS MAY ALSO ALIGN SW-NE AND WITH PWATS 1.60 INCHES TODAY...FLASH FLOODING IS ALSO POSSIBLE. WE WILL CONTINUE TO WATCH THESE STORMS AS THEY DEVELOP AND A SEVERE THUNDERSTORM WATCH IS HIGHLY LIKELY FOR THE MOUNTAINS FOR THIS EVENING. WITH DRY CONDITIONS...FLASH FLOODING WILL BE HANDLED WITH SHORT FUSED WARNINGS/ADVISORIES AND DEPENDENT ON TRAINING CELLS AND RAINFALL RATES. THE QUASI-STATIONARY UPPER LEVEL LOW AND ASSOCIATED COLD FRONT WILL BEGIN TO MOVE EAST TONIGHT AND TUESDAY. IF YOU WERE ABLE TO SEE RADAR IMAGES WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE OHIO-TENNESSEE VALLEYS THIS MORNING...THIS ACTIVITY WILL BE OVER THE FORECAST AREA TUESDAY MORNING. THE HEAVIER SHOWERS WILL BE OVER THE MOUNTAINS...THEN SHIFTS EAST AS THE COLD FRONT MERGES WITH THE LEE TROUGH OVER THE PIEDMONT. A SHORT WAVE IS EXPECTED TO TRACK ALONG THE FRONT FROM THE TENNESSEE VALLEY TUESDAY MORNING AND ACROSS THE SOUTHERN APPALACHIANS THROUGH TUESDAY AFTERNOON. THIS SHORT WAVE AND DEVELOPING SURFACE WAVE OVER THE SOUTHEASTERN UNTIED STATES WILL LIKELY STALL THE FRONT ACROSS THE FOOTHILLS BY THE AFTERNOON. CLOUD MAY BE THICK ENOUGH TO LIMIT HEATING AND AFTERNOON CONVECTION BUT THE FRONT MAY GET STUCK FARTHER WEST ACROSS THE MOUNTAINS TO AT LEAST HAVE STRONG CONVECTION TO MOVE ACROSS THE PIEDMONT. SPC CURRENT HAS A SLIGHT RISK EAST OF THE AREA AND INTO THE COAST PIEDMONT OF EASTERN VIRGINIA AND NORTH CAROLINA. THIS SLIGHT RISK COULD BE SHIFTS WEST. MORE TRANQUIL AND DRIER WEATHER WILL BEGIN TO EDGE INTO THE WESTERN SLOPES OF SOUTHWEST VIRGINIA AND SOUTHEASTERN WEST VIRGINIA LATE IN THE AFTERNOON. MORNING RAIN AND CLOUDS WILL KEEP TUESDAY MOUNTAIN TEMPERATURES COOLER THAN WHAT THEY HAVE BEEN THE PAST COUPLE OF DAYS. HIGH TEMPERATURES ACROSS THE MOUNTAINS WILL RANGE IN THE MID TO UPPER 70S. DEPENDING ON THE CLOUDS COVER...TEMPERATURES IN THE EAST WILL RANGE FROM THE LOWER TO MID 80S. SOUTHSIDE WILL BE THE AREA TO SEE EARLY SUNSHINE AND LATE DAY STORMS. SOUTHSIDE TEMPERATURES MAY REACH 90F. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 230 PM EDT MONDAY... CLOSED LOW WILL BE SITUATED OVER THE ERN GREAT LAKES TUESDAY EVENING WITH TROUGH AXIS EXTENDING SOUTHWARD INTO OHIO/KY/TN. MAIN FRONTAL BOUNDARY IS GOING TO BE SITUATED OVER THE PIEDMONT AND WITH SW FLOW ALOFT...WILL BE SLOWER MOVING. THEREFORE...HAVE KEPT HIGHER POPS IN THE EAST THROUGH TUESDAY EVENING...WHILE SUBSIDENCE STARTS TO DRY THINGS OUT WEST OF THE BLUE RIDGE. SHOWERS SHOULD EXIT THE PIEDMONT BY MID MORNING WEDNESDAY WITH SKIES BECOMING MOSTLY SUNNY. THE AIRMASS CHANGE COMMENCES AS DEWPOINTS FALL INTO THE 50S. 8H TEMPS GO FROM +18-20C TODAY TO +8-13C BY WEDNESDAY MORNING. THERE WILL BE SOME GRADIENT AND MIXING TUE NIGHT-WED BUT WIND SPEEDS ARE LOOKING NO MORE THAN 10 TO 15 MPH WITH GUSTS TO 30 MPH. HIGH PRESSURE AT THE SFC SHOULD BE MOVING INTO THE WEST BY WEDNESDAY EVENING. MEANWHILE...THE UPPER TROUGH REMAINS SITUATED OVER THE CENTRAL APPALACHIANS AND WITH SOME UPPER SHORTWAVES ROTATING ACROSS THE OHIO VALLEY INTO THE MID ATLANTIC EXPECT SCT- BKN CU POSSIBLE IN THE MTNS WEDNESDAY AFTERNOON. HIGHS WILL RANGE FROM THE LOWER 70S ACROSS THE HIGHER ELEVATIONS...TO LOWER 80S SOUTHEAST. 5H TROUGH STARTS TO LIFT SLOWLY NORTHEAST INTO THURSDAY...THOUGH SFC HIGH WILL STILL BE TO OUR NW AND HUMIDITY LEVELS WILL BE STAYING LOWER THAN WHAT WE HAVE BEEN DEALING WITH. THIS AIRMASS IS NOT LOOKING QUITE AS COOL AS THE ONE ALMOST 2 WEEKS AGO BUT LOWS WED NIGHT COULD REACH THE MID 40S OVER THE VALLEYS IN THE WEST...WHILE MOST WILL BE IN THE 50S. UNDER MOSTLY SUNNY SKIES THURSDAY HIGHS WILL BE EDGING UP INTO THE MID TO UPPER 70S WEST TO MID 80S SOUTHEAST. THE NEXT STORM SYSTEM WILL WORK OUT OF THE SOUTHERN PLAINS/LOWER MS VALLEY SENDING CLOUDS OUR WAY THURSDAY NIGHT...BUT NOT EXPECT MUCH IN THE WAY OF PRECIP UNTIL FRIDAY. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 1230 PM EDT MONDAY... THE PERIOD BEGINS WITH A SURFACE HIGH OVER NY AND A LOW PRESSURE SYSTEM OFF THE NC/SC COAST. THIS WILL CREATE A WEDGE SCENARIO WITH MOIST EASTERLY FLOW INTO THE WEEKEND. MEANWHILE A 5H TROF SLOWLY DRIFTS FROM THE SOUTHERN PLAINS TO THE SE STATES THROUGH THE WEEKEND. A SERIES OF DISTURBANCES WILL KEEP THE REGION UNSETTLED THROUGH THE PERIOD. WITH THE EASTERLY FLOW...EXPECT SOME OROGRAPHIC ENHANCEMENT OF PRECIPITATION ALONG THE BLUE RIDGE. LITTLE TO NO THUNDER IS EXPECTED FRIDAY AND SATURDAY AS FORECAST SOUNDINGS SHOW WEAK INSTABILITY UNTIL SUNDAY WHEN CAPES EVENTUALLY INCREASE TO AROUND 500 J/KG. WHILE 850MB TEMPS WILL BE INCREASING TO AROUND +15C BY THE END OF THE WEEKEND...THE RAIN AND CLOUD COVER SHOULD CONTINUE TO HOLD SURFACE TEMPS SEVERAL DEGREES BELOW NORMAL THROUGH SUNDAY BEFORE REBOUNDING TO NEAR NORMAL ON MONDAY AS THE WEDGE BREAKS DOWN AND WARM SOUTHERLY FLOW RETURNS. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... AS OF 700 PM EDT MONDAY... CLUSTERS AND BANDS OF SHRA/TSRA CONTINUE TO DEVELOP MAINLY SOUTH/WEST OF THE TERMINALS THIS EVENING WITH SOME OF THIS COVERAGE LIKELY TO SPILL NE TOWARD KBCB/KROA AND KDAN OVER THE NEXT HOUR OR TWO. THIS MAY BRING A PERIOD OF HEAVY RAIN/GUSTY WINDS TO THESE LOCATIONS ALONG WITH MVFR CONDITIONS PENDING HOW WELL THE CONVECTION HOLDS TOGETHER WITH LOSS OF HEATING. OTHER LIGHTER SHOWERS WILL ALSO AFFECT KBLF/KLWB BUT EXPECTING THESE SPOTS TO REMAIN VFR AS WELL AS KLYH WHERE APPEARS LITTLE ADDED SHRA WILL OCCUR FOR A FEW MORE HOURS. HOWEVER ADDED SHOWERS MAY WORK BACK IN FROM THE SW LATER THIS EVENING WITH A WEAK WAVE IN ADVANCE OF THE PRIMARY COLD FRONT THAT REMAINS WELL BACK IN THE MIDWEST. THUS KEEPING SOME SHRA MENTION AT MOST LOCATIONS OVERNIGHT WITH PERHAPS THE MOST WIDESPREAD ACTIVITY REACHING THE SE WVA SITES LATE TONIGHT. OTRW WHERE SOME BREAKS AND/OR CLEARING DO OCCUR...EXPECT SOME PATCHY MVFR FOG TO DEVELOP BEFORE CLOUDS/SHRA FILL BACK IN. THE COLD FRONT WILL EDGE CLOSER TO THE FORECAST AREA AND SHOULD BE ON THE DOORSTEP OF BLF/LWB BY 12Z/8AM TUESDAY. NUMEROUS SHOWERS ARE LIKELY TO START AGAIN IN THE WEST THEN BEGINS TO TAPER DURING THE AFTERNOON AS A SHORT WAVE TRACKS NORTH AND ALLOWS THE COLD FRONT TO MOVE EAST. THROUGH THE DAY...THE COLD FRONT WILL MOVE EAST AND TO THE LEE TROUGH IN THE PIEDMONT. A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE TO THE BLUE RIDGE (ROA/BCB) BY EARLY AFTERNOON THEN TO THE PIEDMONT LATE AFTERNOON. CLOUDS AND RAIN MAY LIMIT STRONG CONVECTION DURING THE DAY. IF THE FRONT IS HUNG UP OVER THE MOUNTAINS...THE PIEDMONT MAY SEE MORE SUNSHINE AND AN INCREASE FOR STRONG TO SEVERE THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS TUESDAY. DURING HEAVY SHOWERS...SUB MVFR CEILING AND VISIBILITIES ARE LIKELY THROUGH THE PERIOD. WITH RAIN AND CLOUDS IN THE REGION...PATCHY FOG IS POSSIBLE BY SHOULD NOT BE WIDESPREAD AND/OR DENSE. DRIER AIR ENCOMPASSES THE AREA FOLLOWING THE FRONT TUESDAY NIGHT. SATURATED GROUND AND DRY CONDITIONS COULD LEAD TO A FEW HOURS OF DENSE FOG ACROSS THE MOUNTAINS...ESPECIALLY IN THE VALLEYS WEDNESDAY MORNING. OTRW EXPECTING A PERIOD OF VFR FOR WEDNESDAY AND THURSDAY AS WEAK HIGH PRESSURE BUILDS IN FROM THE NORTH. DEEPER MOISTURE WILL MAKE A RETURN NORTH BY THE END OF THE WEEK WITH MVFR CONDITIONS POSSIBLY DEVELOPING BY FRIDAY WITH MORE WIDESPREAD SHOWERS...AND POOR FLYING CONDITIONS ON SATURDAY AS A WAVE MOVES INTO THE AREA UNDER A LOW LEVEL WEDGE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/RCS NEAR TERM...RCS SHORT TERM...WP LONG TERM...CF AVIATION...JH/RCS
Hazardous weather outlook, Jul 14, 4:42 AM EDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 442 AM EDT MON JUL 14 2014 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-150845- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 442 AM EDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN ADVANCE OF A STRONG COLD FRONT. THE PRIMARY THREAT IS DAMAGING WINDS...MAINLY THIS AFTERNOON INTO THE EVENING. LOCALLY HEAVY RAIN IS ALSO LIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NCZ004>006-020-VAZ043>047-058-059-150845- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 442 AM EDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN ADVANCE OF A STRONG COLD FRONT. THE PRIMARY THREAT IS DAMAGING WINDS...MAINLY FROM LATE AFTERNOON INTO THE EVENING. LOCALLY HEAVY RAIN IS ALSO LIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED ON TUESDAY AS THE FRONT SWEEPS EAST THROUGH THE AREA. SOME OF THE STRONGER STORMS MAY PRODUCE STRONG DAMAGING WINDS...AND POSSIBLY EVEN SOME LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jul 14, 6:30 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND DMG 4 W DILLWYN 37.55N 78.54W
07/14/2014 BUCKINGHAM VA TRAINED SPOTTER
TREE DOWN ON TROUBLESOME CREEK ROAD JUST EAST OF
BUCKINGHAM COURTHOUSE.
&&
JHSpecial weather statement, Jul 14, 6:40 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT MON JUL 14 2014
VAZ015-016-142315-
GRAYSON VA-CARROLL VA-
640 PM EDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 715 PM EDT
* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
NEAR GALAX HILLSVILLE AIRPORT TO NEAR BRIDLE CREEK...MOVING TO THE
NORTHEAST AT 30 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
HILLSVILLE...
INDEPENDENCE...
FRIES...
DUGSPUR...
AND SYLVATUS.
LAT...LON 3692 8062 3680 8053 3657 8124 3658 8132
3665 8138
TIME...MOT...LOC 2238Z 240DEG 26KT 3677 8083 3660 8128
DSSpecial weather statement, Jul 14, 7:22 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT MON JUL 14 2014
VAZ012-013-142345-
PULASKI VA-WYTHE VA-
722 PM EDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
EAST CENTRAL WYTHE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 745 PM EDT
* AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PATTERSON...MOVING TO THE NORTHEAST AT
25 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ALLISONIA...
DRAPER...
GRAHAMS FORGE...
AND PATTERSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INSIDE A
STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3706 8071 3695 8058 3694 8060 3694 8063
3693 8064 3685 8084 3685 8086 3690 8091
TIME...MOT...LOC 2317Z 233DEG 23KT 3689 8083
DSSpecial weather statement, Jul 14, 7:23 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 723 PM EDT MON JUL 14 2014 NCZ001-002-VAZ015-150000- ASHE NC-ALLEGHANY NC-GRAYSON VA- 723 PM EDT MON JUL 14 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA... NORTHWESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA... SOUTH CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 800 PM EDT * AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PINEY CREEK...MOVING TO THE NORTHEAST AT 25 MPH. * WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... INDEPENDENCE... MOUTH OF WILSON... SCOTTVILLE... PINEY CREEK... AND BRIDLE CREEK. LAT...LON 3647 8133 3655 8140 3673 8120 3660 8104 TIME...MOT...LOC 2321Z 233DEG 23KT 3654 8132 DS
Special weather statement, Jul 14, 7:27 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT MON JUL 14 2014
VAZ059-150000-
CHARLOTTE VA-
727 PM EDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 800 PM EDT
* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WYLLIESBURG...MOVING TO THE NORTHEAST AT
15 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
WYLLIESBURG.
LAT...LON 3696 7848 3690 7849 3689 7849 3681 7863
3689 7868 3703 7851 3697 7847
TIME...MOT...LOC 2326Z 232DEG 15KT 3687 7861
DSSpecial weather statement, Jul 14, 7:32 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
732 PM EDT MON JUL 14 2014
VAZ058-059-150000-
HALIFAX VA-CHARLOTTE VA-
732 PM EDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTH CENTRAL CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 800 PM EDT
* AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HITESBURG...MOVING TO THE NORTHEAST AT
20 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
REDOAK...
AND HITESBURG.
LAT...LON 3666 7862 3669 7865 3668 7870 3664 7871
3658 7871 3656 7874 3667 7881 3679 7861
3676 7860 3670 7864 3665 7858
TIME...MOT...LOC 2330Z 244DEG 17KT 3664 7873
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:28 PM EDT | Special Weather Statement | RNK | Tazewell | 47 min |
| Jul 14, 1:36 PM EDT | Special Weather Statement | RNK | City of Martinsville | 39 min |
| Jul 14, 1:54 PM EDT | Special Weather Statement | RNK | Halifax | 51 min |
| Jul 14, 2:06 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, City of Radford | 39 min |
| Jul 14, 2:23 PM EDT | Special Weather Statement | RNK | Amherst | 52 min |
| Jul 14, 2:45 PM EDT | Special Weather Statement | RNK | Montgomery | 30 min |
| Jul 14, 3:02 PM EDT | Special Weather Statement | RNK | Tazewell | 28 min |
| Jul 14, 3:05 PM EDT | Special Weather Statement | RNK | Floyd | 25 min |
| Jul 14, 3:11 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 34 min |
| Jul 14, 3:16 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 29 min |
| Jul 14, 3:26 PM EDT | Special Weather Statement | RNK | Floyd | 34 min |
| Jul 14, 3:32 PM EDT | Special Weather Statement | RNK | Tazewell | 28 min |
| Jul 14, 3:35 PM EDT | Special Weather Statement | RNK | City of Roanoke | 25 min |
| Jul 14, 3:41 PM EDT | Special Weather Statement | RNK | Appomattox | 34 min |
| Jul 14, 3:43 PM EDT | Special Weather Statement | RNK | Botetourt | 32 min |
| Jul 14, 3:45 PM EDT | Special Weather Statement | RNK | Patrick | 30 min |
| Jul 14, 4:03 PM EDT | Special Weather Statement | RNK | Tazewell | 27 min |
| Jul 14, 4:12 PM EDT | Special Weather Statement | RNK | Bedford | 33 min |
| Jul 14, 4:15 PM EDT | Special Weather Statement | RNK | Botetourt | 30 min |
| Jul 14, 4:17 PM EDT | Special Weather Statement | RNK | Patrick | 28 min |
| Jul 14, 4:24 PM EDT | Special Weather Statement | RNK | Amherst | 36 min |
| Jul 14, 4:41 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 34 min |
| Jul 14, 4:58 PM EDT | Special Weather Statement | RNK | Tazewell | 47 min |
| Jul 14, 4:59 PM EDT | Special Weather Statement | RNK | Amherst | 31 min |
| Jul 14, 5:20 PM EDT | Special Weather Statement | RNK | Appomattox | 25 min |
| Jul 14, 5:32 PM EDT | Special Weather Statement | RNK | Amherst | 13 min |
| Jul 14, 5:33 PM EDT | Special Weather Statement | RNK | Cumberland | 42 min |
| Jul 14, 5:34 PM EDT | Special Weather Statement | RNK | Smyth | 41 min |
| Jul 14, 5:43 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 62 min |
| Jul 14, 5:50 PM EDT | Special Weather Statement | RNK | Grayson | 25 min |
| Jul 14, 5:52 PM EDT | Special Weather Statement | RNK | Appomattox | 23 min |
| Jul 14, 6:15 PM EDT | Special Weather Statement | RNK | Smyth | 30 min |
| Jul 14, 6:40 PM EDT | Special Weather Statement | RNK | Grayson | 35 min |
| Jul 14, 6:48 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Pulaski, Wythe | 30 min |
| Jul 14, 7:22 PM EDT | Special Weather Statement | RNK | Pulaski | 23 min |
| Jul 14, 7:23 PM EDT | Special Weather Statement | RNK | Grayson | 37 min |
| Jul 14, 7:27 PM EDT | Special Weather Statement | RNK | Charlotte | 33 min |
| Jul 14, 7:32 PM EDT | Special Weather Statement | RNK | Halifax | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.